Alert archive / Oregon / Special Weather Statements in 2017

Special Weather Statement, NWS Medford, OR

August 10, 2017Josephine County, Oregon

NWS Medford, OR issued this special weather statement at Aug 10, 2017, 6:21 PM PDT for Josephine County, Oregon. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2017, 6:21 PM PDT (01:21 UTC)
Expired
Aug 10, 2017, 6:45 PM PDT
In force
24 min
Issued by
NWS Medford, OR

County Josephine County, OR

The radar

The Medford radar (KMAX), 81 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 1.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
3346 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WWUS86 KMFR 110121
SPSMFR

Special Weather Statement
National Weather Service Medford OR
621 PM PDT THU AUG 10 2017

ORZ024-110145-
Eastern Curry County and Josephine County-
621 PM PDT THU AUG 10 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JOSEPHINE COUNTY...

At 620 PM PDT, a strong thunderstorm was located over Griffin Park, 
or 9 miles west of Grants Pass. The storm is moving very 
slowly to the southwest at less than 5 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Griffin Park and Whitehorse Park. 

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4249 12357 4247 12339 4236 12355 4241 12375
TIME...MOT...LOC 0120Z 028DEG 2KT 4246 12350 

$$

MAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this special weather statement went out at Aug 10, 3:13 PM PDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 10, 3:13 PM PDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Medford OR
313 PM PDT Thu Aug 10 2017

.DISCUSSION...The wobbling low that has kept an active
thunderstorm pattern over the area for a while starts to move
inland this afternoon. PW values are above 1.25 over the west
side this afternoon and the steering flow is week. Thunderstorms
may put down significant rainfall in places. The thunderstorms
may latch onto the higher terrain early afternoon. Steering flow
starts to increase this afternoon this afternoon as the upper low
moves over the extreme southern Cascades, but will remain fairly
light. The GFS and the NAM have come into better agreement on the
position of the low, although the NAM is still slightly deeper.
Models are still showing both are showing a string vorticity axis
swinging around through the area around max heating and into the
evening. With all this in mind this evening looks to be another
very active thunderstorm event to add to the already long stretch
of thunderstorms. The storms that do develop should be very wet
and many will contain hail, some possible reaching an inch in
diameter or larger.

On Friday models have the upper low opening and being absorbed
into an approaching upper level trough that approaches the west
coast this weekend. Instability remains in roughly the same place
that it has been over the past several days on Friday, but with
an upper trough offshore instead of a closed low over the region
the steering flow is southerly across the area instead of
easterly and short wave move from south to north instead of east
to west, and this should decrease the amount of thunderstorms west
of the Cascades. Saturday will see the upper level trough move
into the Pacific Northwest with the instability moving into the
usual western Siskiyou county and along the Cascades and across
the east side pattern. The upper trough continues to shift east,
pushing the instability east of the region. Sven/MKK

&&

.AVIATION...10/18Z TAF CYCLE...Along the coast and over the coastal
waters, IFR may locally and briefly thin/lift to MVFR for a while
this afternoon, but IFR will return this evening.

For inland areas, areas of MVFR visibilities due to smoke will
persist. Smoke is mainly in portions of Douglas, Jackson, Siskiyou,
and Modoc Counties. Thunderstorms will develop again this afternoon
into this evening. This includes the possibility of gusty winds,
hail and lightning, primarily near MFR and LMT, and may localy
persist after midnight. /FB/PT

&&

.MARINE...Updated 230 PM PDT Thursday 10 August 2017...Light to
moderate north wind for the rest of the work week as a weak trough
of low pressure passes through the Pacific Northwest through
Saturday night. Strongest winds will be south of Cape Blanco to
Point St George. However, the low wind conditions will end by the
second half of the weekend as the front pushes through and a strong
area of high pressure builds in from behind on Sunday. This high
pressure will increase the northerly pressure gradient along the
Oregon Coast. Thus, we do anticipate the north winds to increase
substantially by Sunday evening with gale force wind gusts possible
south of Cape Blanco. Do expect the hang around through Monday.
After that, looks like small craft advisory level winds will persist
through the end of the forecast period for waters south of Cape
Blanco.

Pretty low wave height today. Oregon waters buoys have been
reporting wave heights of around 4 feet or less, mostly from swell
contribution. Do expect wave heights to increase to 7 feet or higher
starting on Sunday afternoon. The steep wave conditions will
continue through the rest of the forecast period, with the most
significant wave heights south of Cape Blanco to Point St George.

Changes to the previous forecast package remain minimal. Forecast
confidence is above average.

&&

FIRE WEATHER...Updated 300 PM Thursday 10 August, 2017...
Thunderstorms have eveloped across the interior areas this
afternoon. Moisture, instability will be similar to yesterday,
so we can expect another round of thunderstorms this afternoon
into this evening. Steering flow is expected to be from the
southeast, so there's a chance for some storms to migrate off the
Cascades and move northwest into portions of the west side,
including Fire Weather Zones 616, 620 and 622. There's also a
chance a few storms that develop over the Siskiyous could make
their way into Fire Weather Zone 619, but confidence is not as
high for this.

Model consensus continues with a cooling trend and a period of more
stable conditions from Saturday through early next week. However
instability will be marginal along the Cascades and Siskiyous
Saturday afternoon, so could not rule out a slight chance of
thunderstorms in these areas.

Sunday could be problematic east of the Cascades, especially for any
new/existing fires, as windy conditions are possible with low
humidity ahead of the approaching trough. /FB

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 10 PM PDT this evening for ORZ624-625.
     Red Flag Warning until 10 PM PDT this evening for
     ORZ616-ORZ617-620>623.

CA...Red Flag Warning until 10 PM PDT this evening for
CAZ280>282-284-285.

Pacific Coastal Waters...None.

MKK

In the hours before

Special weather statement, Aug 10, 5:46 PM PDT, 35 minutes before
Special Weather Statement
National Weather Service Medford OR
546 PM PDT THU AUG 10 2017

CAZ080-110115-
Western Siskiyou County-
546 PM PDT THU AUG 10 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SISKIYOU COUNTY...

At 546 PM PDT, a strong thunderstorm was located 7 miles southwest of
Curley Jack Campground, or 8 miles southwest of Happy Camp, moving
southwest at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Western Siskiyou County County.

* This includes...
   Highway 96 in California between mile markers 24 and 38.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4178 12342 4171 12323 4160 12347 4163 12358
      4172 12363
TIME...MOT...LOC 0046Z 056DEG 10KT 4168 12346

MAS
Special weather statement, Aug 10, 5:59 PM PDT, 22 minutes before
Special Weather Statement
National Weather Service Medford OR
559 PM PDT THU AUG 10 2017

ORZ026-028-110130-
Siskiyou Mountains and Southern Oregon Cascades-Jackson County-
559 PM PDT THU AUG 10 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JACKSON
COUNTY...

At 558 PM PDT, strong thunderstorms were clustered near Howard
Prairie, or 18 miles east of Ashland. The storms are moving west-
northwest at 5 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Hyatt Lake Campground and Howard Prairie.

* This includes...
   Highway 66 in Oregon between mile markers 15 and 27.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4216 12229 4207 12232 4208 12240 4211 12246
      4215 12253 4224 12252 4225 12247 4221 12232
TIME...MOT...LOC 0058Z 112DEG 4KT 4213 12235

MAS
Special weather statement, Aug 10, 6:08 PM PDT, 13 minutes before
Special Weather Statement
National Weather Service Medford OR
608 PM PDT THU AUG 10 2017

CAZ083>085-110145-
North Central and Southeast Siskiyou County-Northeast Siskiyou and
Northwest Modoc Counties-Modoc County-
608 PM PDT THU AUG 10 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SISKIYOU AND
NORTHWESTERN MODOC COUNTIES...

At 608 PM PDT, strong thunderstorms were clustered 7 miles northeast
of Tionesta, or 40 miles northwest of Alturas, moving northwest at
10 to 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Tionesta.

* This includes...
   Highway 139 in Modoc County California between mile markers 22 and
  41.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4180 12107 4160 12117 4151 12129 4173 12146
      4191 12128
TIME...MOT...LOC 0108Z 140DEG 14KT 4173 12126

MAS
Special weather statement, Aug 10, 6:12 PM PDT, 9 minutes before
Special Weather Statement
National Weather Service Medford OR
612 PM PDT THU AUG 10 2017

CAZ083-085-110145-
North Central and Southeast Siskiyou County-Modoc County-
612 PM PDT THU AUG 10 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SISKIYOU AND
SOUTHWESTERN MODOC COUNTIES...

At 612 PM PDT, a strong thunderstorm was located near Lava Lake
Campground, or 18 miles northwest of Bieber, moving northwest at 15
mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Lava Lake Campground.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4133 12117 4124 12141 4137 12158 4151 12127
TIME...MOT...LOC 0112Z 140DEG 13KT 4134 12133

MAS
Special weather statement, Aug 10, 6:16 PM PDT, 5 minutes before
Special Weather Statement
National Weather Service Medford OR
616 PM PDT THU AUG 10 2017

ORZ026-110145-
Jackson County-
616 PM PDT THU AUG 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JACKSON COUNTY...

At 615 PM PDT, a strong thunderstorm was located near Woodrat
Mountain, or 9 miles south of Medford. The storm is moving slowly
east at less than 5 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

This storm will remain over mainly rural areas of south central
Jackson County County west of Phoenix and Talent.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4215 12302 4228 12299 4228 12284 4215 12282
TIME...MOT...LOC 0115Z 273DEG 4KT 4221 12291

MAS
Special weather statement, Aug 10, 6:21 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Medford OR
621 PM PDT THU AUG 10 2017

ORZ024-110145-
Eastern Curry County and Josephine County-
621 PM PDT THU AUG 10 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JOSEPHINE COUNTY...

At 620 PM PDT, a strong thunderstorm was located over Griffin Park,
or 9 miles west of Grants Pass. The storm is moving very
slowly to the southwest at less than 5 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Griffin Park and Whitehorse Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4249 12357 4247 12339 4236 12355 4241 12375
TIME...MOT...LOC 0120Z 028DEG 2KT 4246 12350

MAS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:11 PM PDTSpecial Weather StatementMFRJackson34 min
Aug 10, 5:23 PM PDTSpecial Weather StatementMFRJackson37 min
Aug 10, 5:59 PM PDTSpecial Weather StatementMFRJackson31 min
Aug 10, 6:12 PM PDTSpecial Weather StatementMFR33 min
Aug 10, 6:16 PM PDTSpecial Weather StatementMFRJackson29 min
Aug 10, 6:45 PM PDTSpecial Weather StatementMFR30 min
Aug 10, 6:51 PM PDTSpecial Weather StatementMFRJosephine24 min
Aug 10, 7:04 PM PDTSpecial Weather StatementMFRKlamath26 min
Aug 10, 7:36 PM PDTSpecial Weather StatementMFR24 min
Aug 10, 8:01 PM PDTSpecial Weather StatementMFRKlamath29 min
Aug 10, 8:23 PM PDTAreal Flood AdvisoryMFRKlamath2 hr
Aug 10, 8:33 PM PDTSpecial Weather StatementMFRKlamath27 min
Aug 11, 3:19 AM PDTFire Weather WatchMFRHarney, Klamath, Lake11 hr
Aug 11, 3:19 AM PDTRed Flag WarningMFRDouglas, Jackson, Klamath, Lake, Lane16 hr
Aug 11, 2:36 PM PDTRed Flag WarningMFRHarney, Klamath, Lake30 hr
Aug 10, 5:17 PM PDTSevere Thunderstorm WarningMFRSiskiyou28 min
Aug 10, 5:46 PM PDTSpecial Weather StatementMFRDel Norte29 min
Aug 10, 6:08 PM PDTSpecial Weather StatementMFRModoc37 min
Aug 10, 6:33 PM PDTSpecial Weather StatementMFRSiskiyou27 min
Aug 10, 6:35 PM PDTSevere Thunderstorm WarningMFRSiskiyou25 min

Nearby

Special Weather Statements in Oregon, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.